Tornadoes · United States · Arkansas · 2008
EF0 tornado, Watalula, Arkansas, May 10, 2008
This EF0 tornado ran 0.1 miles across Franklin County on May 10, 2008, touching down at 7:51 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 10, 2008
- Touchdown
- 7:51 PM CDT (00:51 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 35.570, -93.784
- Lift-off point
- 35.570, -93.784
- Record number
- 0805101851-01
What the Weather Service recorded
Widespread severe weather occurred across northwest Arkansas during the afternoon and evening hours on the 10th.
A brief tornado developed east of town producing minor damage to trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 10, 5:58 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 10, 5:58 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
558 PM CDT SAT MAY 10 2008
.MESOSCALE UPDATE...
DURING THE PAST HOUR A SIGNIFICANT TORNADO
OUTBREAK BEGAN ACROSS EASTERN OKLAHOMA.
THE EXTREME INSTABILITY HAS COMPENSATED
FOR THE LESS THAN IDEAL WIND PROFILES.
ALL OF THE ORGANIZED SUPERCELLS IN EASTERN
OKLAHOMA APPEARED TO HAVE PRODUCED TORNADOES
IN THE LAST HOUR...SOME REPORTS INDICATE
RATHER LARGE TORNADOES HAVE OCCURRED.
THE MOST FAVORABLE WIND FIELDS...WHICH
HAVE BEEN IN ARKANSAS AND EXTREME EASTERN
OKLAHOMA ARE BEGINNING TO OVERLAP THE
HIGHER INSTABILITY AS THE INSTABILITY
AXIS IS FORCED EAST AHEAD OF THE
WEAK DRY LINE. AS THIS PROCESS CONTINUES
AND WE MOVE TOWARD EVENING THE TORNADO
POTENTIAL WILL CONTINUE INTO ARKANSAS.
ALL INTERESTS AHEAD OF THESE SUPERCELLS
SHOULD SHOULD MOVE TO A HIGH STATE OF
READINESS.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...WIND ADVISORY UNTIL 10 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...08
LONG TERM....99Hazardous weather outlook, May 10, 6:08 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT SAT MAY 10 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
608 PM CDT SAT MAY 10 2008
...SEVERE THUNDERSTORMS WITH LONG TRACK TORNADOES OCCURRING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...REMAINDER OF THIS EVENING AND TONIGHT.
TORNADO.
RISK...SIGNIFICANT.
AREA...EAST OF A MIAMI...STIGLER...ATOKA LINE
ONSET...ONGOING.
AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EAST OF A MIAMI...STIGLER...ATOKA LINE
ONSET...ONGOING.
FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A LINE OF TORNADIC THUNDERSTORMS WERE ONGOING ACROSS FAR EASTERN
OKLAHOMA AND MOVING INTO WESTERN ARKANSAS. THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND RAPIDLY INTENSIFY THROUGH THE EARLY EVENING
HOURS AS THE ATMOSPHERE REMAINS VERY UNSTABLE. WITH STRONG DEEP
LAYER SHEAR PRESENT...SUPERCELL THUNDERSTORMS WILL CONTINUE WITH
THE THREAT FOR LONG LIVE LARGE TORNADOES AND VERY LARGE HAIL TO THE
SIZE OF BASEBALLS. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY
LATE EVENING AS THE COLD FRONT SWEEPS ACROSS THE REMAINDER OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS ONGOING. EMERGENCY MANAGERS SHOULD
ENSURE ALL COMMUNICATION MODES FOR SEVERE WEATHER OPERATIONS ARE
READY AND VISIT THE DECISION SUPPORT PAGE FOR UPDATES THROUGHOUT THE
EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
STRONG AND GUSTY WINDS WILL DEVELOP IN THE AREA BEHIND THE CURRENT
STORM SYSTEM AS IT DEEPENS RAPIDLY ONCE IT MOVES EAST OF THE
REGION.
THERE WILL BE THUNDERSTORM POTENTIAL AGAIN IN THE AREA IN THE
MIDDLE OF NEXT WEEK AS THE NEXT WEATHER SYSTEM DEVELOPS IN THE
PLAINS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Local storm report, May 10, 5:40 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
540 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL SPAVINAW 36.39N 95.05W
05/10/2008 E0.88 INCH MAYES OK EMERGENCY MNGR
&&
NMMLocal storm report, May 10, 5:42 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TORNADO QUAPAW 36.95N 94.79W
05/10/2008 OTTAWA OK AMATEUR RADIO
LARGE TORNADO REPORTED NEAR QUAPAW
&&
SFPLocal storm report, May 10, 6:06 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
606 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 6 W GRAVETTE 36.42N 94.56W
05/10/2008 E1.75 INCH BENTON AR AMATEUR RADIO
&&
SFPLocal storm report, May 10, 6:11 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
611 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 14 SW CLAYTON 34.45N 95.53W
05/10/2008 PUSHMATAHA OK EMERGENCY MNGR
&&
SFPLocal storm report, May 10, 6:30 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ROGERS 36.33N 94.12W
05/10/2008 E1.75 INCH BENTON AR LAW ENFORCEMENT
&&
SFPLocal storm report, May 10, 6:31 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
631 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL BENTONVILLE 36.37N 94.21W
05/10/2008 E1.75 INCH BENTON AR BROADCAST MEDIA
&&
SFPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
0.9 hours before the tornado, 148 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -94 J/kg
- Surface CAPE
- 170 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Fort Smith Municipal (FSM), 59 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 61 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of May 10, 2008
36 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 1:28 PM CDT | EF0 | Washington, AR | 0.1 | 50 | |||
| May 10 | 5:03 PM CDT | EF2 | Pittsburg, OK | 8.2 | 200 | $500,000 | ||
| May 10 | 5:15 PM CDT | EF0 | Labette, KS | 0.3 | 50 | |||
| May 10 | 5:19 PM CDT | EF0 | McIntosh, OK | 0.1 | 50 | |||
| May 10 | 5:19 PM CDT | EF0 | Labette, KS | 1.0 | 60 | |||
| May 10 | 5:19 PM CDT | EF0 | Cherokee, KS | 2.0 | 150 | $10,000 | ||
| May 10 | 5:20 PM CDT | EF4 | Picher–Neosho tornado, Oklahoma and Missouri | 75.5 | 1,760 | 21 | 350 | $61 million |
| May 10 | 5:21 PM CDT | EF0 | Pittsburg, OK | 0.1 | 50 | |||
| May 10 | 5:25 PM CDT | EF0 | Pittsburg, OK | 0.5 | 75 | |||
| May 10 | 5:25 PM CDT | EF0 | Mayes, OK | 0.1 | 50 | |||
| May 10 | 5:34 PM CDT | EF0 | Latimer, OK | 5.5 | 100 | |||
| May 10 | 5:42 PM CDT | EF2 | Pittsburg, OK | 19.0 | 580 | 4 | $1.2 million | |
| May 10 | 5:48 PM CDT | EF1 | Ottawa, OK | 2.3 | 200 | |||
| May 10 | 6:05 PM CDT | EF2 | Pushmataha, OK | 3.5 | 100 | $75,000 | ||
| May 10 | 6:08 PM CDT | EF1 | Jasper, MO | 3.0 | 440 | 1 | 10 | $1.0 million |
| May 10 | 6:30 PM CDT | EF1 | Pushmataha, OK | 1.5 | 200 | |||
| May 10 | 6:35 PM CDT | EF1 | Pushmataha, OK | 0.5 | 100 | |||
| May 10 | 6:35 PM CDT | EF1 | Benton, AR | 1.5 | 100 | $100,000 | ||
| May 10 | 6:58 PM CDT | EF0 | Barry, MO | 3.8 | 800 | |||
| May 10 | 7:05 PM CDT | EF0 | McCurtain, OK | 0.4 | 50 | |||
| May 10 | 7:14 PM CDT | EF1 | White, AR | 9.2 | 350 | $25,000 | ||
| May 10 | 7:42 PM CDT | EF0 | White, AR | 0.0 | 8 | |||
| May 10 | 7:47 PM CDT | EF1 | Lonoke, AR | 2.7 | 400 | |||
| May 10 | 7:55 PM CDT | EF1 | Sevier, AR | 1.5 | 100 | $250,000 | ||
| May 10 | 7:57 PM CDT | EF1 | Woodruff, AR | 10.2 | 500 | $90,000 | ||
| May 10 | 7:57 PM CDT | EF3 | Arkansas, AR | 14.1 | 1,320 | 9 | $75 million | |
| May 10 | 8:26 PM CDT | EF1 | Monroe, AR | 4.4 | 700 | $25,000 | ||
| May 10 | 9:04 PM CDT | EF0 | Hempstead, AR | 1.0 | 50 | $5,000 | ||
| May 10 | 9:32 PM CDT | EF1 | Nevada, AR | 2.4 | 50 | |||
| May 10 | 9:33 PM CDT | EF1 | Quitman, MS | 0.3 | 30 | $25,000 | ||
| May 10 | 10:15 PM CDT | EF1 | Tallahatchie, MS | 8.7 | 100 | 2 | $185,000 | |
| May 10 | 11:00 PM CDT | EF1 | Lauderdale, AL | 1.6 | 250 | $100,000 | ||
| May 10 | 11:18 PM CDT | EF1 | Marion, AL | 25.5 | 400 | $100,000 | ||
| May 10 | 11:59 PM CDT | EF1 | Lauderdale, AL | 1.0 | 250 | $5,000 | ||
| May 10 | 12:27 AM CDT | EF1 | Walker, AL | 9.3 | 400 | $20,000 | ||
| May 10 | 12:37 AM CDT | EF2 | Walker, AL | 13.5 | 330 | $155,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.